Post # 1
Let me preface this by saying that I love my Mirena, and I love the ease of use, and I don’t intend to have it removed. I know Mirena’s a split vote on this board but this is just to rant about my period.
So I had Mirena inserted about 3 months ago, and ever since then my period has been, well, whack. I’ll bleed for 24 days out of the month then be clear the remaining 4-8 days. I also have developed a funny… odor. Downstairs. No matter how much I shower and wipe and clean, the smell remains.
I spoke to my gyno about it and she said Mirena’s funny like that and it could take up to 6 months for it to return to normal.
So I said fine, 6 months isn’t THAT long.
Fiance and I try to get intimate on those days off I get but sometimes it’s hit or miss.
Honestly, Mirena’s effectiveness may be mostly attributed to the fact that it makes sex impossible what with the constant period and the funny smell! I didn’t want to get pregnant but now I see… it’s because you don’t get to have sexy time anymore!!
It has gotten better, it’s been about 2 weeks since I bled last. I don’t have any cramps or moodiness, honestly I wouldn’t know if I was on my period if I didn’t have the physical proof. But that smell… it just.. doesn’t go away. Fiance said he noticed it when I asked him but bless his heart, he doesn’t let it deter him.
Has anyone with Mirena had this issue? It’s not an infection, it’s not anything the doctor can find, she did cultures, the whole nine yards. Nothing is wrong with me. I’ve heard a little bit about ph balance, should I invest in some kind of product? Change my diet? Drink more water? Does anyone have any advice?
Thanks so much!
Post # 3
Oh no, that sounds terrible! Every woman reacts differently the Mirena, but I have definitely never heard of this problem. I think a ph imbalance sounds likely, I would recommend a product like Summer’s Eve.
When I got mine, everything was all funky for about 3 months, and then everything evened out and my periods got very very light, and now a little less than a year later they’ve stopped altogether.
I’m glad you haven’t given up hope altogether, as someone who has crossed that transition period and come out the other side, the Mirena is hands down the best decision I’ve made in years and years. Give it a fair shot to see if you’ll even out too!
Post # 4
@wubewe: Thanks 🙂 any particular Summer’s Eve product or just any will do?
Post # 5
Hmmm, i’ve had my Mirena for almost 5 years. (Due to get a new one inserted this spring). I don’t remember having any sort of smell, but i was very irregular for about three months. After that i was like clock work for 2 years, and now I get one of two days of super light spotting and that’s it. It’s wonderful.
About the smell, i can’t help but think they must have done something wrong with inserting it. Something they left behind?
After a quick google search, it apprears that does happen to a few women when bateria is somehow introduced to the uterus.
The only experience I have with something like that was this horrible time I was pretty drunk and put in a second tampon forgetting i already had one in. So when I changed it, i didn’t know there was another one behind it! After a few days I had this weird smell and was all worried and did some investingating when i realized i had something jammed way up there! Oh man I did i ever feel dumb!
My advice? Besides going back to your doc is drinking tons of cranberry juice and eat tons of yogurt for a few weeks. It was flush out your system and the good bacteria from the yogurt might help you with the ph balance.
Post # 6
@MrsVandykins: Omg what is a piece of gauze was left? That’s horrifying. I’m thinking of taking some align, I know that’s mostly for digestive systems, but is it all the same if it’s a probiotic?
Post # 7
Oh no! I’m getting mirena put in next time my depo shot expires. We’re you on hormonal birth control before switching? Could this be a reaction to the hormones in general?
Post # 8
I’ve never had the smell problem, but once the period evened out, it’s been good. I love this thing really.LOL
Post # 9
I’ve had Mirena for a year and a half now. The first 6 months were horrid. I was having like a permament period and would get a few days break between the next one. I did have awful crampying as well.
Once that time was up, I was fine. I haven’t had a period since. I do every 3-4 months get about a 36 hour window of spotting.
Not sure about the odor, I think in general vag stinks. Just be careful what you put in there, as far as products. You’re body is a pretty good natural cleaning system, anything foreign will cause it to create more discharge and more odor in attempt to flush out whatever you just put in.
Post # 10
@Taeyers: Yes, I was on the Nuvaring before getting Mirena put in. It could be, that’s a good speculation.
Post # 11
I never had that problem but my best advice to you is in a little while if things really don’t seem right go back to the dr. I had mirena for 3.5 years and just had a “period” lasting 2 weeks. I went to the dr this week and found out it had actually started to be expelled. I’m glad I went in and got it taken out because I might have ended up pregnant! I hope everything works out and gets better!
Post # 12
@HopefulInLove: Yikes!! Good thing you went in!!
Post # 13
@Omgbunnies: I have had mine for 4 years and never had any odd smell, I’m glad infection has been ruled out because that was my first guess. The bleeding can apparently take some time to settle down – even up to a year. You might find it (hopefully) decreases in time before stopping altogether. I had mine inserted in hospital as my specialist doesn’t like to insert them in the surgery in women who haven’t had kids, he also did a hysteroscopy and D&C while I was under, so apart from an initial bit of bleeding after that, I haven’t had another period.
hopefully it’s all just a matter of your body getting used to having a foreign body in it, and things will settle down.
Another thing I just thought of – is it the discharge that smells? The Mirena works in a few ways – releasing hormones into the uterus, and thins the uterine lining so an embryo can’t implant there, and can also thicken cervical mucous so that sperm have a hard time getting through. I wonder if it’s changed your pH balance?
Just some thoughts!